Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 9, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 26, 1996, 6:38 PM CST for Laclede County, Missouri. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 26, 1996, 6:38 PM CST (00:38 UTC)
- Expired
- Feb 26, 1996, 7:45 PM CST
- In force
- 67 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Laclede County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 26, 7:10 PM CST | Thunderstorm Wind | Stoutland, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1611 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KSGF 270038 RRA SVRSGF MOC105-270145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 638 PM CST MON FEB 26 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 745 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST MISSOURI ...LACLEDE COUNTY AT 632 PM CDT WEATHER SERVICE RADAR IN SPRINGFIELD INDICATED A SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF LEBANON NEAR CONWAY...MOVING TO THE NORTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...WIND GUSTS TO 70 MPH AND BRIEF HEAVY DOWNPOURS. THIS STORM WILL AFFECT THE TOWN OF CONWAY BY 645 PM AND LEBANON BY 655 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. GAEDE/SUTTON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 2:40 PM CST, 3 hours 58 minutes earlier.
Area forecast discussion, Feb 26, 2:40 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 240 PM CST MON FEB 26 1996 MAIN PROBLEMS TODAY: PCPN CHCS AND SVR THREAT/THIS EVE AND LT TNGT LTST STLT DATA INDCD AREA OF CLDS FM TX INTO MO MVG E. POST FRNTL SC OVER SE KS AND MKC AREA. 88D INDCD RW ALG FRNT FM BVO-CFV-DMO... WITH ANOTHER AREA OVER NE OK THAT HAD DVLPD DURING PAST HR. LARGE TEMP DIFFERENCE ACRS FRNT WITH UPR 70S IN JLN/RECORD HIGH AT SGF AND LWR 50S AT CNU. 18Z SGF SNDG HAD LI OF -6...LTL CAP AND CAPE NR 2000. FOR REST OF THIS AFTN AND ERLY EVE...STILL COULD SEE RW/TRW DVLP ACRS FA IN RECORD HEAT. WITH LTL UPR SUPPORT...HOWEVER...NOT LOOKING FOR PERSISTENT SEVERE. 12Z MODELS EACH TRY TO DOWNPLAY PCPN CHCS ACRS FA...INSTEAD PLACING ONE VVEL MAX OVER KS AND 2ND OVER OK/AR TUE AM. STILL BELIEVE THAT SQUALL LN WILL FORM ALG OR SLIGHTLY AHEAD OF CDFNT OVER SE KS LATE THIS EVE AND PROPOGATE SE OVERNGT. MODIFIED SGF SNDG HODOGRAPH FOR NE STORM MOTION WITH RESULT BEING LOW NEG HELICITY...SIMILAR TO THAT FOUND ON 12Z SNDG. IF STORMS TURN TO RIGHT OF MEAN FLOW...HOWEVER...HELICITIES BECOME LOW BUT POSITIVE. ALSO...LL WINDS HAVE BECOME UNIDIRECTIONAL AT SGF. THUS ...THINKING THAT STG WINDS WILL BE THE MAIN THREAT...WITH HAIL AND TORNADOES ALSO POSSIBLE. SCENARIO AS I SEE IT: SCT RW/TRW WILL CONT THRU ERLY EVE WITH MAIN SHOW STARTING AROUND 04Z IN SE KS/NE OK. SQUALL LN WILL THEN MOVE ACRS MOST OF AREA BY 12Z...WITH ONLY ERN 1/3 OF COUNTIES LEFT TO MOVE THRU ERLY TUE AM. WOULD NOT BE SURPRISED TO SEE PCPN END AS A MIX OR AS S OVER NRN TIER OF COUNTIES...BUT NOT LOOKING FOR ANY ACCUMULATION ATTM. STG SUBSIDENCE TO MV IN BY WED AM SO CLR AND COLD WILL BE TREND FOR MID WK. TEMPS: FAN SBEEMS MORE REASONABLE...KEEPING TEMPS UP TNGT AND COLD WED. SGF EB 052 055/020 033 08731 JLN EB 052 056/020 035 0872- MS
In the hours before
Special weather statement, Feb 26, 1:00 PM CST, 5 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271200- HAZARDOUS WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST MON FEB 26 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING AND AGAIN LATE TONIGHT... EARLY MONDAY AFTERNOON...A STATIONARY FRONT WAS LOCATED FROM NORTHERN OKLAHOMA ACROSS SOUTHEAST KANSAS INTO NORTHERN MISSOURI. THE AIRMASS SOUTH OF THIS FRONT WAS UNSTABLE...WITH TEMPERATURES IN THE 70S AND DEWPOINTS IN THE 60S. ALTHOUGH STRONG MIDDLE AND UPPER LEVEL ENERGY WAS NOT EVIDENT OVER THE AREA...THE UNSTABLE AIR MAY BREAK THE WEAK CAPPING INVERSION AND PRODUCE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE BEST CHANCE OF RAIN THIS AFTERNOON WILL BE NORTH AND WEST OF A LINE FROM CASSVILLE TO SPRINGFIELD AND OSAGE BEACH. THE POTENTIAL EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE BRIEFLY...PRODUCING MAINLY HAIL AND HIGH WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. A BETTER CHANCE OF SEVERE WEATHER WILL OCCUR LATE THIS EVENING INTO THE EARLY MORNING HOURS TUESDAY AS THE FRONT SURGES SOUTHEAST AND MIDDLE AND UPPER LEVEL ENERGY MOVES INTO THE PLAINS. A SQUALL LINE IS EXPECTED TO DEVELOP AFTER 10 PM FROM CHANUTE IN SOUTHEAST KANSAS TO SEDALIA IN WEST CENTRAL MISSOURI. THE SQUALL LINE WILL THEN MOVE TO THE SOUTHEAST ACROSS THE AREA OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE LINE OF STORMS...WITH MAINLY STRONG WINDS EXPECTED. HAIL AND TORNADOES ARE ALSO POSSIBLE...HOWEVER. . SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR LATER STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION REGARDING THIS DEVELOPING SEVERE WEATHER SITUATION. SUTTON
Special weather statement, Feb 26, 1:01 PM CST, 5 hours 37 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271200- HAZARDOUS WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST MON FEB 26 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING AND AGAIN LATE TONIGHT... EARLY MONDAY AFTERNOON...A STATIONARY FRONT WAS LOCATED FROM NORTHERN OKLAHOMA ACROSS SOUTHEAST KANSAS INTO NORTHERN MISSOURI. THE AIRMASS SOUTH OF THIS FRONT WAS UNSTABLE...WITH TEMPERATURES IN THE 70S AND DEWPOINTS IN THE 60S. ALTHOUGH STRONG MIDDLE AND UPPER LEVEL ENERGY WAS NOT EVIDENT OVER THE AREA...THE UNSTABLE AIR MAY BREAK THE WEAK CAPPING INVERSION AND PRODUCE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING. THE BEST CHANCE OF RAIN THIS AFTERNOON WILL BE NORTH AND WEST OF A LINE FROM CASSVILLE TO SPRINGFIELD AND OSAGE BEACH. THE POTENTIAL EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE BRIEFLY...PRODUCING MAINLY HAIL AND HIGH WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. A BETTER CHANCE OF SEVERE WEATHER WILL OCCUR LATE THIS EVENING INTO THE EARLY MORNING HOURS TUESDAY AS THE FRONT SURGES SOUTHEAST AND MIDDLE AND UPPER LEVEL ENERGY MOVES INTO THE PLAINS. A SQUALL LINE IS EXPECTED TO DEVELOP AFTER 10 PM FROM CHANUTE IN SOUTHEAST KANSAS TO SEDALIA IN WEST CENTRAL MISSOURI. THE SQUALL LINE WILL THEN MOVE TO THE SOUTHEAST ACROSS THE AREA OVERNIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE LINE OF STORMS...WITH MAINLY STRONG WINDS EXPECTED. HAIL AND TORNADOES ARE ALSO POSSIBLE...HOWEVER. . SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR LATER STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE FOR ADDITIONAL INFORMATION REGARDING THIS DEVELOPING SEVERE WEATHER SITUATION. SUTTON
Special weather statement, Feb 26, 4:10 PM CST, 2 hours 28 minutes before
MOZ055>058-067>069-270015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 410 PM CST MON FEB 26 1996 ...TORNADO WATCH NUMBER 41 ISSUED FOR PARTS OF CENTRAL MISSOURI... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH THAT INCLUDES MUCH OF CENTRAL MISSOURI UNTIL 10 PM CST. THE WATCH IS GENERALLY NORTH OF AN OSCEOLA TO ROLLA LINE. THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER CENTRAL MISSOURI...WITH THE STRONGEST STORMS AT 410 LOCATED ALONG I-44 BETWEEN LEBANON AND WAYNESVILLE. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING OVER CENTRAL MISSOURI DURING THE LATE AFTERNOON AND EVENING...WITH SOME OF THESE POSSIBLE BECOMING SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE OVER SOUTHEAST KANSAS AND THE REMAINDER OF SOUTHWEST MISSOURI THIS EVENING. RESIDENTS THROUGHOUT THE REGION SHOULD BE ALERT FOR THE APPROACH OF STORMS AND BE PREPARED TO SEEK SHELTER AS NECESSARY. RUNNELS
Special weather statement, Feb 26, 4:16 PM CST, 2 hours 22 minutes before
MOZ055>058-067>069-270015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 410 PM CST MON FEB 26 1996 ...TORNADO WATCH NUMBER 41 ISSUED FOR PARTS OF CENTRAL MISSOURI... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH THAT INCLUDES MUCH OF CENTRAL MISSOURI UNTIL 10 PM CST. THE WATCH IS GENERALLY NORTH OF AN OSCEOLA TO ROLLA LINE. THUNDERSTORMS WERE DEVELOPING RAPIDLY OVER CENTRAL MISSOURI...WITH THE STRONGEST STORMS AT 410 LOCATED ALONG I-44 BETWEEN LEBANON AND WAYNESVILLE. THUNDERSTORMS ARE EXPECTED TO CONTINUE DEVELOPING OVER CENTRAL MISSOURI DURING THE LATE AFTERNOON AND EVENING...WITH SOME OF THESE POSSIBLE BECOMING SEVERE...WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE. ADDITIONAL STORM DEVELOPMENT IS POSSIBLE OVER SOUTHEAST KANSAS AND THE REMAINDER OF SOUTHWEST MISSOURI THIS EVENING. RESIDENTS THROUGHOUT THE REGION SHOULD BE ALERT FOR THE APPROACH OF STORMS AND BE PREPARED TO SEEK ZSHELTER AS NECESSARY. RUNNELS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 2:32 AM CST | Severe Thunderstorm Warning | SGF | Webster | 28 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.